The place to find all of the legal abortion clinics in the United Kingdom
Home / Blog / Sex Education / The science behind why some contraceptives stop periods.

Post sobre Sex Education

The science behind why some contraceptives stop periods.

Let's discuss why some of us do and don't have periods when using certain contraceptive methods.
Written by www.abortionclinicsinuk.co.uk in Sex Education on the 27/07/2016   
The science behind why some contraceptives stop periods.
There many methods of contraception on the market available to women. Some such as the sub dermal implant for example can prevent pregnancies for up to three years. Some, have side effects. Some contraceptives such as the IUD with hormones can result in your period stopping completely. For some women this can be a relief, but for others it can be a confusing experience. This can make us ask several questions: why does this happen? Is it safe? Will I have a build up of periods?
 
It is completely normal to experience the lack of periods using hormonal contraceptives. In fact, they are used to treat menorrhagia, excessive bleeding. It doesn't mean that your uterus is working incorrectly, that you are losing your feminine hormones or that you will never have a period again. For some women it means not having to buy tampons, not ruining underware, and not being caught out and about without sanitary products. But for some women it is the reassurance each month that they are not pregnant. 
 
We are going to talk about the science behind this side effect of some hormonal contraceptive methods, there is no need to panic.
 
Why can your period stop?
Some periods stop completely, whilst some become lighter, and this is because of the synthetic hormone progestin, of which there are many varieties. It is a synthetic version of the hormone that we produce naturally in our bodies, progesterone. Progesterone controls our ovulation and menstrual cycles. The chemical is regulatory, meaning that its levels affect a variety of things in our bodies including the uterus lining, cervical mucus etc.
Hormonal contraceptives which include the mini-pill, IUD, and implants all work based on the release of progestins into the female body. The combination oral contraceptive pill uses another hormone too called oestrogen. The copper coil allows the forces of copper to disrupt the pregnancy process, even decapitating sperm.Progestins are what is responsible for periods becoming lighter or completely disappearing because they effect the uterine lining. 
Progestins make the uterine lining, what is shed when we have our period, extremely thin which therefore does not allow for eggs to implant in it. The reason that we might lose our period may be because the body thinks that being so thin there is no need to shed. When progestin levels drop, our period normally arrives because this signals to the body that it should start to shed the wall lining. If the levels stay high, then we assume that the signal to shed is never sent.
The type of progestin in hormonal IUDs is usually levonorgestrel and are well known for causing irregularities in the menstrual cycle. it is also used in emergency contraception, the morning after pill. One study conducted in 2006 found that after taking the morning after pill, many women's periods were temporarily effected quite significantly.
The National Library of medicine has studies that show that contraceptives that only contain progestin tend to reduce bleeding which is why they are often prescribed for women who suffer heavy or excessive menstrual bleeding, as with hormonal IUDs and implants. 
 
Should you worry?
No. There is nothing to worry about. You wont have a build up of period blood until you stop using contraceptives, nor will you need to be flushed out. The endometrial layer, or uterus lining thins because of the progestins, there is no real danger. Your body isn't producing a thick lining and keeping it inside you to later cause trouble. It is becoming so thin that your body sees no need to shed it at all, it would be a waster of blood and energy.
It might not be something that you notice straight away, the process can be gradual. The IUD brand Mirena conducted a study on the bleeding patters of women who experience heavy periods who recently had the hormonal IUD fitted. The study found that there was a reduction in bleeding after about 3 months with the IUD. There was an average of 90% reduction after 6 months with the device. Effects can differ quite a lot between different women, but up to 70% of the Mirena users stop having a period within two years of having the device, regardless of their previous experiences with their menstrual cycles.
 
Can you sill have your period if you want to?
Not having your period is not everybody's first choice. Many women see the lack of having a period as lack of trouble and stains, but for some it can freak them out a bit; for some it is the confirmation each month of not being pregnant. Even though you may use contraception, you may still want the reassurance of protection against an unwanted pregnancy that your period gives you.
When it comes to IUDs some recommend to really think about which type, hormonal or copper, that you may want to use. A copper IUD often make periods heavier and longer at the beginning, for the first few months, but do return to normal, and don't contain hormones. On the combination pill, women have a "withdrawal bleed" which is reassuring for many women. This was done purposely when the combination pill was designed in order to provide where there may otherwise have been religious objections to altering the "natural" female bodily functions. The periods that women have on the ill are not actually propper periods, they are a small shedding of the uterus lining due to the drop in hormone levels, but they are not actually performing the function of a natural period which is to clean the uterus out in preparation for a potential pregnancy the following month.
 
You have every right to chose whether you have a period each month or not providing you have no health issues that impede free choice of contraceptives. Speak to your doctor of sexual health provider to discuss the contraceptive options available to you.
Conditions of participation
> This is the opinion of the users of abortionclinicsinuk.co.uk
> Insults of rude comments are not permitted
> It is not permitted to make comments breaking British law
> abortionclinicsinuk.co.uk reserves the right to delete offensive or unrelated comments

Read all

 

 


Tags